Jump to content
Chaz

How long does it take to become dependent on ADs?

Recommended Posts

Chaz

How long can you take an AD before you have a risk of depenedncy?

Share this post


Link to post
Share on other sites
Altostrata

According to the medical literature, anyone that's been taking an antidepressant for more than a month is at risk for withdrawal symptoms.

Share this post


Link to post
Share on other sites
Chaz

Thanks.  I'm trying to sort out the difference between benzos and ADs (and other psych drugs too), but I'm not seeing much.  I've been around benzo tapering for several years and so far I don't see a lot of difference between them and ADs.  Is there any meaningful difference?

 

My daughter is on vibryd, lamictal, and latuda and I want to become familiar with these drugs and learn to taper them.  Thanks again for any replies.

Share this post


Link to post
Share on other sites
Altostrata

Well, they have different chemical action.

 

If you mean differences in physiological dependency and tapering, the same general principles apply. There are particular techniques for each drug.

Share this post


Link to post
Share on other sites
Chaz

Yes, that's what I meant.  The dependency caused and the symptoms.  They seem to be the same.  With benzos dependency can happen within a month too.  Benzos work on GABA and ADs on serotonin, yet they seem to cause the same set of horrendous and long-lasting symptoms, and the method of setting things right seems to be identical - long slow taper.

 

How do techniques vary between drugs?  With benzos the approach is the same for all of them and really the only thing that differs is the number of doses needed each day to avoid interdose symptoms.

 

I guess what I'm getting at is that benzos are known to cause dependency.  Is it that they are more likely to cause it.  Or are ADs equally as likely...or more likely?

Share this post


Link to post
Share on other sites
Altostrata

All neuroactive drugs can cause physiological dependency.

 

Some can also cause psychological dependency, or craving, sometimes leading to all kinds of risky behaviors to get the drugs. These are termed "addictive" drugs, a medico-legal term.

 

Benzos are drugs that cause both physiological and psychological dependency. Technically, they are addictive drugs. (Doctors have an irrational belief that some benzos are less addictive than others. They are all addictive.)

 

There is an industry to deal with withdrawal from addictive drugs, including benzos, and more study about how to do this. There is no industry to deal with withdrawal from drugs that cause only physiological dependency, such as antidepressants.

 

The way all neuroactive drugs cause physiological dependency is modification of nervous system activity. This also affects activities in all other systems of the body, such as the endocrine system, sleep, and digestion. That is why withdrawal from the range of psychiatric drugs has so many symptoms in common.

 

Gradual tapering is the key to discontinuing psychiatric drugs with least disruption overall to nervous system and body functioning.

 

There are techniques for each drug according to the forms it might come in (tablets, capsules, liquids, injections), available dosages, etc. The Tapering section contains specific topics about many psychiatric drugs.

 

In general, this site does not offer specialized benzo tapering guidance. There are many sites that do that.

Share this post


Link to post
Share on other sites
Chaz

So does vibryd, latuda, and lamictal cause the same horrendous symptoms as klonopin did for me?

 

My daughter is currently on these drugs and I want to know what she may be dealing with.

Share this post


Link to post
Share on other sites
Altostrata

Going off any of these drugs can cause similar symptoms. There is a lot of overlap in withdrawal symptoms among all the drugs.

Share this post


Link to post
Share on other sites
Chaz

Thanks.  I found and read the Viibryd and Lamictal threads.  Is there one for Latuda?  Or simliar drug?  What durgs are similar to it?  I know benzos well, but not much beyond that.

Share this post


Link to post
Share on other sites
Altostrata

Latuda is an antipsychotic, like Seroquel. We have a topic for Seroquel.

 

The particulars of dosage, encapsulation, and compounding will vary from Seroquel to Latuda.

 

Fortunately, we have had very little demand for Latuda tapering information. Use search to find the topics about it.

Share this post


Link to post
Share on other sites
nz11

According to the medical literature, anyone that's been taking an antidepressant for more than a month is at risk for withdrawal symptoms.

Are we able to put up the ref for this i think i saw it somewhere but having trouble finding the study...that said dependence with a months use right?

Share this post


Link to post
Share on other sites
Altostrata

Please browse the Journals section and when you find the link, add it here.

Share this post


Link to post
Share on other sites
nz11

Ok just reporting back ....haven't found it yet but this morning found a good one!

 

The World Health Organization asserts that SSRI and SSRNI  antidepressants cause dependence and that discontinuation symptoms can be troublesome and persist notwithstanding taper therapy.

 Selective serotonin re-uptake inhibitors and withdrawal reactions. WHO Drug Information. 1998;12:3, 136.

 

We now have to argue ok when is dependancy established.

Wouldnt surprise me if it was one week similar to benzos.

Why ?

....................................../.......................................

Addiction. 2012 May;107(5):900-8. doi: 10.1111/j.1360-0443.2011.03686.x. Epub 2012 Jan 23.

What is the difference between dependence and withdrawal reactions? A comparison of benzodiazepines and selective serotonin re-uptake inhibitors.

Nielsen M, Hansen EH, Gøtzsche PC.

Source

Department 3343, The Nordic Cochrane Centre, Copenhagen, Denmark. marn@phmetropol.dk

Abstract

AIMS:

To explore the rationale for claiming that benzodiazepines cause dependence while selective serotonin re-uptake inhibitors (SSRIs) do not.

METHODS:

We analysed the definitions of dependence and withdrawal reactions as they had appeared over time in the Diagnostic Statistical Manual of Mental Diseases (DSM) and the International Classification of Diseases (ICD). We also compared the discontinuation symptoms described for the two drug groups in a systematic review.

RESULTS:

The definition of substance dependence has changed over time in both the DSM and ICD. In the most recent classifications several criteria, including behavioural, physiological and cognitive manifestations, must be fulfilled. This change was published with the revision of the DSM-III revision in 1987 (DSM-IIIR), after the recognition of benzodiazepine dependence and just before the SSRIs were marketed in 1987-88. We found that discontinuation symptoms were described with similar terms for benzodiazepines and SSRIs and were very similar for 37 of 42 identified symptoms described as withdrawal reactions.

CONCLUSIONS:

Withdrawal reactions to selective serotonin re-uptake inhibitors appear to be similar to those for benzodiazepines; referring to these reactions as part of a dependence syndrome in the case of benzodiazepines, but not selective serotonin re-uptake inhibitors, does not seem rational.

........................................................../..................................

Thats why.

Good ol Gotzsche.

(sorry for putting the whole study up i didnt know  the link)

 

I'll still keep looking for that one month researched reference.

Share this post


Link to post
Share on other sites

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy